Pennsylvania, 2005

Damaging Wind in Pennsylvania, May 14, 2005

May 14, 2005 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 14, 1:36 PM EST, 4 hours 49 minutes earlier.

Area forecast discussion, May 14, 1:36 PM EST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
236 PM EDT SAT MAY 14 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...

A FEW SHOWERS SHOWING UP ON RADAR THIS AFTERNOON BUT CERTAINLY
NOTHING SIGNIFICANT AT THIS POINT. MUCH LARGER BATCH OF SHOWERS AND
THUNDERSTORMS TO THE WEST OVER OHIO VALLEY ASSOCIATED WITH COLD
FRONT MOVING EASTWARD. THIS IS THE MAIN CONCERN FOR THIS AFTERNOON
AND EVENING AS ATMOSPHERE CONTINUES TO DESTABILIZE. DEW POINTS
HAVE RISEN TO THE UPPER 50S OVER A GOOD PORTION OF THE CWA AND
TEMPS IN THE 70S IN SOME AREAS.

STILL REMAIN UNDER A SLIGHT RISK THIS AFTERNOON WITH APPROACHING
CONVECTION. HOWEVER THE MAIN THREAT REMAINS SOUTH OF PA ASSOCIATED
WITH HIGHEST CAPE VALUES OVER SOUTHERN OHIO...KENTUCKY...AND WEST
VIRGINIA. NO CREDIBLE AMOUNT OF DIRECTIONAL SHEAR TO TALK
ABOUT...BUT SPEED SHEAR IS SOMEWHAT IMPRESSIVE WITH WINDS JUST
ABOVE 4000 FT AT 30-45 KTS.

ON SUNDAY...SHOWERS ARE STILL POSSIBLE AS SYSTEM TO OUR NORTH
WORKS THROUGH THE AREA...HOWEVER WITH MAIN THUNDERSTORM DYNAMICS
WELL OUT OF THE AREA DO NOT EXPECT ANY THUNDER ONLY SCATTERED
SHOWERS. AS MID SHIFT SO EXPERTLY CONVEYED (SEE PREVIOUS
DISCUSSION FOR FULL EXPLANATION)...POTENTIAL FOR A STRONGER
THERMALLY DIRECT TRANSVERSE CIRCULATION TO DEVELOP AND THIS
COULD MEAN MORE THAN JUST SHOWERS FOR PARTS OF PA.

&&

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...

HIGH PRESSURE MOVES INTO THE AREA SUNDAY NIGHT AND INTO MONDAY
MORNING. THIS BRINGS LOWER THAN NORMAL TEMPS INTO PA THROUGH THE
WORK WEEK. NO REAL CHANCE FOR PRECIP UNTIL NEXT SYSTEM APPROACHES
PA ON WED AFTERNOON AND EVENING. CHANCE FOR PRECIP LINGERS EACH
DAY THOUGH THE REMAINDER OF THE FORECAST PERIOD.

&&

.AVIATION...

TOUGH FORECAST FOR AVIATION INTERESTS TODAY THROUGH TOMORROW.
CENTRAL PA CURRENTLY SITTING IN WARM SECTOR AWAITING DEVELOPMENT OF
SHOWERS/TSTORMS FOR LATE THIS AFTERNOON INTO THIS EVENING.  TSTORMS
EXPECTED TO BE MULTICELLULAR AS A BROKEN LINE OF CONVECTION FORMS
AND SLIDES EAST ACROSS THE SOUTHERN TIER.  THESE STORMS WILL
POTENTIALLY BECOME STRONG AND CAPABLE OF PRODUCING VERTICAL WIND
SHEAR AND SURFACE GUSTS IN EXCESS OF 40 MPH.  THIS ACTIVITY WILL DIE
DOWN THIS EVENING...BUT SHOWERS AND WEAKER TSTORMS WILL CONTINUE TO
BRING AREAS OF MVFR TO CENTRAL PA.

AFTER MIDNIGHT TONIGHT A COLD FRONT WILL PUSH THROUGH ENDING
CONVECTIVE THREAT BUT BRINGING A 6-12HR PERIOD OF WIDESPREAD MVFR
(IFR IN THE NW MTNS) CONDITIONS BEFORE CEILINGS RISE ABOVE 3KFT
BETWEEN 12-15Z.  UPPER LOW SLIDES IN BEHIND FOR THE DAY ON SUN
HOWEVER...BRINGING HIT AND MISS SHOWERS (AND MVFR CONDS) FROM LATE
MORNING THROUGH THE AFTERNOON...WITH A TSTORM POSSIBLE FROM KIPT TO
KMDT.

THEN QUIETER WEATHER SETTLES IN FOR SUN NIGHT INTO MONDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.

&&

SHORT TERM...ONDREJIK
LONG TERM...ONDREJIK
AVIATION...RXR
Hazardous weather outlook, May 14, 3:35 AM EST, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
435 AM EDT SAT MAY 14 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-150834-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
435 AM EDT SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A FRONTAL SYSTEM APPROACHING THE REGION TODAY WILL PUSH SHOWERS AND
THUNDERSTORMS INTO THE STATE. A FEW THUNDERSTORMS MAY BE LOCALLY
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 14, 3:43 PM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
443 PM EDT SAT MAY 14 2005

PAZ036-064-142130-
ADAMS-FRANKLIN-
443 PM EDT SAT MAY 14 2005

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND ADAMS COUNTIES...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF HAGERSTOWN...MOVING
NORTHEAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR WAYNESBORO AND
ROUZERVILLE AROUND 455 PM...MONT ALTO AROUND 500 PM...FAYETTEVILLE
AROUND 505 PM...FAIRFIELD AROUND 510 PM...CASHTOWN AND SEVEN STARS
AROUND 520 PM...ARENDTSVILLE AND GETTYSBURG AROUND 525 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
Local storm report, May 14, 3:57 PM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
457 PM EDT SAT MAY 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             GREENCASTLE             39.79N 77.73W
05/14/2005  0.50 INCH        FRANKLIN           PA   TRAINED SPOTTER

            DIME SIZED HAIL REPORTED

&&

MMD
Special weather statement, May 14, 4:34 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
534 PM EDT SAT MAY 14 2005

PAZ024-142200-
CAMBRIA-
534 PM EDT SAT MAY 14 2005

...A STRONG THUNDERSTORM WILL AFFECT CAMBRIA COUNTY...

AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ELIM...MOVING NORTHEAST AT 35 MPH. THE
THUNDERSTORM WILL BE NEAR SOUTH FORK...SIDMAN AND VINCO AROUND 540
PM...SUMMERHILL...WILMORE AND BEAVERDALE AROUND 545
PM...PORTAGE...SPRING HILL AND EBENSBURG AROUND 550 PM AND LILLY
AROUND 555 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
Local storm report, May 14, 5:21 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
621 PM EDT SAT MAY 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             HERNDON                 40.71N 76.85W
05/14/2005  0.25 INCH        NORTHUMBERLAND     PA   TRAINED SPOTTER

&&

MMD
Special weather statement, May 14, 5:35 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
635 PM EDT SAT MAY 14 2005

PAZ026>028-142330-
HUNTINGDON-JUNIATA-MIFFLIN-
635 PM EDT SAT MAY 14 2005

...GUSTY WINDS WILL AFFECT JUNIATA...HUNTINGDON AND MIFFLIN
COUNTIES...

AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM HUNTINGDON TO RAYSTOWN LAKE TO
WATERFALL...MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR
SHIRLEYSBURG...ORBISONIA...MOUNT UNION AROUND 640 PM...WHIPPLE DAM
STATE PARK...NEWTON HAMILTON AROUND 645 PM...MCALEVYS FORT...
ALLENSVILLE AROUND 650 PM...MCVEYTOWN AROUND 655 PM...BLACKLOG AND
BELLEVILLE AROUND 700 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
MANY REPORTS OF WIND GUSTS TO 40 MPH HAVE BEEN RECEIVED EARLIER THIS
AFTERNOON AND EVENING AS THIS LINE OF STORMS MOVED THROUGH JOHNSTOWN
AND ALTOONA.

DANGELO
Special weather statement, May 14, 6:02 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
702 PM EDT SAT MAY 14 2005

PAZ049-150000-
UNION-
702 PM EDT SAT MAY 14 2005

...STRONG THUNDERSTORMS WILL AFFECT UNION COUNTY...

AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 15 MILES WEST OF MIFFLINBURG...MOVING
EAST-NORTHEAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR
HARTLETON...LAURELTON CENTER...AND R.B. WINTER STATE PARK AROUND
715 PM...MIFFLINBURG...AND SAND BRIDGE STATE PARK AROUND 725 PM...
FOREST HILL...AND NEW BERLIN AROUND 730 PM...VICKSBURG...AND SPRUCE
RUN RESERVIOR AROUND 735 PM AND LEWISBURG AROUND 740 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

DANGELO

The radar

The State College radar (KCCX), 69 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Juniata

When
May 14, 6:25 PM EST
Where
Juniata County, Mc Alisterville
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.633, -77.283

Thunderstorm winds caused a downburst wind gust estimated at 55 to 60 mph that blew off a substantial portion of the roof of a restaurant located just to the west of McAlisterville on Route 35. Some tree branches were also downed nearby.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446096.